Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


My Brother was recently been treated for TB menigitis
Dec 22, 2017

He started TB treatment then later he started ARvs, now he was about to finish 6 mnths for tb treatment the he had stomachr ache he went yo hospital and he was told he had intestinal tb. He went for operation at Edandale Hospital. Later he came bck he complailed about painful feet and difficulty n urinarting. Doctors drew the blood results came bck he had kodney infection. He is stl at hospital. Now his feet are swallen and hands and the whole body is aching. The doctor told him he is out of options he doesnt knw what to do. Pls help

Response from Dr. Young

Hello and thanks for posting from South Africa.

Sorry to hear about your brother's health situation. It's not clear on the basis of your post as to why your brother's doctor's feel that he's out of treatment options.

Tuberculosis meningitis is a very serious, and sometimes life-threatening infection. It's not entirely clear what the details of his health are at this time, but it sounds like there might be a recurrence of the tuberculosis- this could be the result of drug resistant bacteria (unlikely if his meningitis improved), or perhaps due to immune reconstitution syndrome (also known as IRIS; the condition of worsening symptoms when the immune system recovers after initiation of HIV medications).

I'd suspect that he may have TB IRIS, and if so, he's not out of options at all. Rather, he should be continued on his ARVs and perhaps retreated for tuberculosis. Treating the HIV and improving the immune system is nearly always helpful and might alone address the underlying problem. If possible, it would be helpful if his doctors could assess the TB for drug resistance (but that might be difficult if the TB isn't currently in blood or sputum).

At a minimum, it would be worth asking if his symptoms could be IRIS, or perhaps some other process.

I hope that's helpful, BY


Previous
Tattoo for PLHIV
Next
Switching back to Atripla

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement